Arkansas, 2021Flood in Arkansas, January 7 to 9, 2021
January 7 to 9, 2021 · NWS LZK · 1 event in 1 county or zone
Heavy rain caused flooding on the Petit Jean River from January 7-9, 2021.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding on the Petit Jean River from January 7-9, 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 7, 6:11 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 7, 6:11 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
611 AM CST Thu Jan 7 2021
.UPDATED...
Updated to include the 12z aviation discussion.
.AVIATION...
MVFR conds are expected to prevail today as a storm system moves
across the state. SHRA/RA are expected much of today with SN
impacting Nrn terminals. Snow accumulations are expected at KHRO
and possibly KBPK today. Winds will be gusty 10 to 25 knots with
NErly winds becoming NWrly winds by evening. Intermittent IFR
conds are possible with heavier precip, both RA and SN, but should
prevail at MVFR. Precip is expected to end around 00z however low
stratus will linger through the TAF period.
&&
.PREV DISCUSSION...(ISSUED 437 AM CST Thu Jan 7 2021)
SHORT TERM...Today Through Friday Night
Regional satellite and WSR-88D radars depict quite a robust storm
system over the ARKLATX region early this Thursday morning. Bands of
mainly light to moderate rain have continued to spiral across much
of AR during the overnight period. Near the center of low pressure,
a few lightning strikes have been noted near the AR/LA border over
the last couple hours. On the NW side of the system, colder and
drier air has advected into the system resulting in cooling of
the atmospheric column.
Across the highest elevations of the Ozark and Boston Mtns, rain has
already transitioned over the snow with amounts of 2 to 4 inches
being reported as of 4 AM across the highest terrain (above 2000
feet) of Newton County. Temperatures are expected to continue
cooling over NW/Wrn AR through sunrise. As this happens, snow levels
are expected to fall across the Ozarks, affecting a much larger
area, and a changeover to snow is expected across the higher
terrain of the Ouachita Mtns as well.
Snow is expected to be flying across the winter weather advisory and
winter storm warning areas by day break. Snow is expected to be
light to moderate at times. Across the highest terrain of the
Ozark/Boston Mtns, still thinking 3 to 6 inches of snow is possible
with 6+ not totally out of the question above 2000 feet. Still
thinking 1 to 3 inches of snowfall is possible at lower elevations
of the Ozark/Boston Mtns, mainly within the winter weather advisory
area. Travel will be treacherous across this area and is not
recommended unless necessary.
Across the Ouachita's, amounts of 1 to 3 inches are expected
across the higher elevations, with isolated pockets of 3+ possible
above 2000 feet. Thus a winter weather advisory was added last
night to account for this uptick in expected snow accumulation
here.
A mix of rain and snow will be possible outside of the advisory
areas however amounts are expected to be less than one inch with
minimal travel impacts expected.
Elsewhere in AR, a cold rain is anticipated to continue as the
system slowly moves across the state. Snow flakes may mix in with
the rain at times across Cntrl and NE AR during the afternoon
however no impacts are expected. Rainfall may be heavy at times
across Srn portions of the state. Precipitation is expected to wind
down this afternoon from W to E with everything exiting the state
around sunset.
Temperatures this afternoon are only expected to warm into the mid
30s N to the mid 40s S. Tonight, temperatures are expected to drop
into the mid 20s N to around freezing S. Areas that receive snow may
experience refreezing on roadways and bridges, creating hazardous
travel conditions. On Friday, quiet conditions return to the
Natural State with highs climbing into the mid/upper 30s N to the
mid 40s S. Another cold night is expected Friday night with lows
returning to the 20s.
LONG TERM...Saturday Through Wednesday
More tranquil weather wl return as high pres blds into the Natural
State behind the departing storm system. Temps thru much of the
weekend wl rmn below seasonal norms thanks to a Canadian airmass
assocd with the aforementioned sfc high.
A new southern stream low pres system rmns progged to apch the
region fm the W by the end of the weekend and into early next week.
Model data this mrng has trended back northward somewhat with the
assocd precip. Opted to bring low PoPs a bit further to the N
compared to the going fcst. Temp profiles show mainly a rain/snow
mix Sun night into early Mon, with light amts anticipated. Wl cont
to monitor closely in the coming days.
Drier conds once again return for Tue and Wed. Temps durg this
timeframe wl moderate closer to seasonal norms as the assocd high
pres center drops S of AR, allowing for a warmer SW wind flow.
&&
.LZK Watches/Warnings/Advisories...
Winter Weather Advisory until 6 PM CST this evening FOR Baxter-
Johnson-Logan-Marion-Montgomery-Polk-Pope-Scott-Stone-Van Buren-
Yell.
Winter Storm Warning until 6 PM CST this evening FOR Boone-
Newton-Searcy.
&&
Aviation...JONES
Hazardous weather outlook, Jan 7, 4:55 AM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
455 AM CST Thu Jan 7 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-081100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
455 AM CST Thu Jan 7 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Precipitation will continue today as the system moves across the
state. At higher elevations...snowfall will continue to be
possible. Expect total snowfall accumulations of 3 to 6 inches
across the Ozark/Boston Mountains...with locally greater amounts.
At lower elevations of the Ozarks, 1 to 3 inches of snowfall will
be possible.
Again...most of the snowfall should be confined to the higher
terrain areas where temperatures will be much closer to freezing.
Snowfall of 1 to 3 inches will possible across the highest
terrain of the Ouachita's but coverage will be isolated to
mountain peaks.
Elsewhere...mainly rainfall is expected...with localized water
issues possible over portions of the area due to nearly-saturated
soils.
.DAYS TWO THROUGH SEVEN...Friday Through Wednesday
Another storm system will move across the region late this
weekend into early next week. However, uncertainty remains very
high at this time. Please monitor for forecast updates over the
coming days.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Jones/44
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Local storm report, Jan 7, 8:18 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM SNOW QUEEN WILHELMINA STATE 34.69N 94.37W
01/07/2021 E3.0 INCH POLK AR PARK/FOREST SRVC
&&
EVENT NUMBER LZK2100038
57Local storm report, Jan 7, 8:20 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
820 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM SNOW MOUNT NEBO 35.22N 93.25W
01/07/2021 E0.0 INCH YELL AR PARK/FOREST SRVC
JUST A TRACE OF SNOW HAS FALLEN SO FAR.
&&
EVENT NUMBER LZK2100039
57Local storm report, Jan 7, 8:22 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
822 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW MOUNT MAGAZINE 35.17N 93.64W
01/07/2021 E4.0 INCH LOGAN AR PARK/FOREST SRVC
THREE TO FOUR INCHES OF SNOW HAS FALLEN AT MOUNT
MAGAZINE STATE PARK.
&&
EVENT NUMBER LZK2100040
57Local storm report, Jan 7, 8:34 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM SNOW PONCA 36.02N 93.36W
01/07/2021 E0.0 INCH NEWTON AR PUBLIC
SNOW WAS BEGINNING TO FALL, BUT NO ACCUMULATION SO FAR.
(ELEVATION IS AROUND 1,000 FEET).
&&
EVENT NUMBER LZK2100041
57Local storm report, Jan 7, 8:38 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
838 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM SNOW LURTON 35.77N 93.08W
01/07/2021 E6.0 INCH NEWTON AR SOCIAL MEDIA
&&
EVENT NUMBER LZK2100042
57Local storm report, Jan 7, 8:50 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 AM CST THU JAN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM SNOW RICH MOUNTAIN 34.69N 94.34W
01/07/2021 M2.0 INCH POLK AR PUBLIC
ONE TO TWO INCHES OF SNOW HAS FALLEN SO FAR. (ELEVATION
IS AROUND 1,600 FEET)
&&
EVENT NUMBER LZK2100043
57Flood, Yell
- When
- January 7, 9:19 AM CST to January 9, 8:26 AM CST
- Where
- Yell County, 1.18 mi SE of Corinth to 1.72 mi W of Danville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.059, -93.414
Heavy rain caused flooding on the Petit Jean River at Danville from the 7th to the 9th of January.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 7 to 8, 2021$20,000 · 6 events
- Winter Storm and Winter Weather in Tennessee, January 7 to 8, 202118 events
- Winter Weather in North Carolina, January 7 to 8, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 7, 20217 events
- Heavy Snow in Tennessee, January 7 to 8, 20216 events
- Dense Fog in California, January 7, 20215 events
- Winter Weather in Missouri, January 7, 20213 events
- Winter Weather in Georgia, January 7 to 8, 20213 events
- Winter Weather in Tennessee, January 7 to 8, 20213 events
- Winter Storm in North Carolina, January 7 to 8, 20213 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 7, 20212 events
- Heavy Snow in Virginia, January 7 to 8, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937982.